Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Propranolol help


 swresearcher - Sat Sep 11, 2004 10:18 pm

I am a 23 year old male and working on my masters degree in social work. I was diagnosed with severe tremors (head to feet) at about age four. I began taking propranolol at age 12 when I could no longer hold a glass to drink. The medication adequately treated my tremors and continues to does so. Because I began taking the medication before puberty I was really not aware that the drug was causing any negative effects. Since maturing I have noticed several negative effects. I find that I now have a flatter personality, lessen sense of humor, less social, and I have significantly less energy (which causes a real problem keeping up with the advanced graduate program work). I am also experiencing mild erectile dysfunction, less sensitive private areas, and decreased libido. I am taking prescribed viagra, which helps the ED but my 22 year old fiancé although supportive misses the spontaneousness she had with previous significant others and I still lack sensitivity and libido (urge). I have experimented with various stimulates such as diet pills, energy drinks, and recently adderall in hopes that I could boost my energy and regain my personality. The diet pills and the energy drinks made the ED worse, increased my tremors and left me feeling very irritated from the caffeine. I obtained the adderall from a friend with ADD and I am very familiar with the effects and uses of it from working in a mental health clinic. I took one 30mg pill once a day in the morning for two weeks. I of course had more energy, I was happier, I accomplished more activities, and I was more social. The pill did increase my tremors the first three days but after the first week the tremors returned to its normal amount. The first day I experienced severe ED. Surprisingly to me every day I was very sensitive in my private areas and my libido increased. After the first day I found I was able to be spontaneous and maintain a normal erection from what my fiancé tells me (this is without viagra). Now for my questions. Is it possible that the propranolol is causing the physical and personality changes? Could adderall maintain these positive effects in me? Could adderall worsen my ED in the long run? Are the effects I experienced placebo or is it medically possible for these to occur? If these effects are real would a physician prescribe me adderall for these reasons although it is not FDA approved for this? Finally what type of physician should I see? P.S. I have not seen a neurologist since I was placed on propranolol and a family physician has maintained my refills.
 DeLWolcott - Thu Oct 06, 2005 9:04 am

Propranolol ( Symptoms or Effects )

Common: Dizziness / slight drowsiness,male impotence.

Rare: Decreased sexual ability,trouble with sleep, difficulty breathing,cold hands / feet,hallucinations, irregular heartbeat,skin rash,swelling ankles / feet / back, joint pain,chest pain,depression,confusion, nausea, fever,or abdominal cramps.

See physician always: Decreased sexual ability,difficulty breathing,cold hands / feet,hallucinations,irregular heartbeat, skin rash,swelling ankles / feet, back / joint pain,chest pain, depression,confusion,nausea,fever,or abdominal cramps.

See physician if severe: Dizziness / slight drowsiness or trouble with sleep.

See physician NOW: Fever or depression.

Stop taking and see physician NOW: Difficulty breathing,cold hands / feet,hallucinations,irregular heartbeat,skin rash,swelling of ankles / feet,chest pain,or confusion.

 John Kenyon, CNA - Sun Jul 20, 2008 10:26 pm

User avatar It is possible that propranolol caused the symptoms you now describe early on, by suppressing the uptake of adrenaline during your development (all of adolescence) and may be maintaining these as a form of delay. Withdrawal is still possible (and very probably desireable) but should not be attempted without the supervision of a physician. Since your family physician chose to place you on propranolol to reduce tremor which clearly was due to excess adrenaline, instead of trying to determine the root cause of the problem, I would not trust this doctor's judgement in supervising your withdrawal. However, many of the symptoms you describe are common anyway in people just starting on beta blocker therapy, and I feel fairly certain you could be withdrawn and reverse many of your personality changes over time. This could be quite surprising and disturbing at first however, and probably should also be accompanied with some psychotherapy to help you deal with the "waking up" of your body and brain.

I would definitely not try to counter the classic beta blocker syndrome you describe by taking adderall or any other stimulant, since it is very difficult to balance opposing pharmacological forces like these. Rather I would seek professional help in getting off the propranolol, finding out what causes your tremor (and since propranolol seems to have controlled it, it was likely an abnormal level of adrenaline in the blood, possibly due to an adrenal tumor or some related endocrinological problem. Meanwhile you are unable to enjoy your life in a normal and satisfying fashion and really do need to get to the bottom of the basic problem.

I hope this will be of some help and perhaps get you on the path to feeling normal again. Best of luck to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us